Hail, Carroll
- When
- May 11, 4:47 PM EST
- Where
- Carroll County, 2.61 mi ENE of Cana
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.600, -80.630
The frontal boundary that caused severe weather the previous day stalled out across northern Virginia and West Virginia. Minor fluctuations caused mainly sub-severe thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
The frontal boundary that caused severe weather the previous day stalled out across northern Virginia and West Virginia. Minor fluctuations caused mainly sub-severe thunderstorms during the afternoon hours. One storm produced nickel size hail in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 2:19 PM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 319 PM EDT Fri May 11 2018 .SYNOPSIS... A weak stationary front across the southern Ohio Valley will oscillate just north of the region into the weekend. Otherwise high pressure will build into the area with generally dry conditions, and summerlike temperatures for the weekend. Though limited chances of showers and thunderstorms will exist this weekend, a better chance will exist into the early to middle of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 317 PM EDT Friday...Visible satellite indicating some deepening cumulus in the western mountains this afternoon, in an environment characterized by moderate convective instability (LI's -3 to -5 and SBCAPES of 2000- 2500 J/kg) but poor vertical wind shear and subtle background synoptic scale forcing. Scattered thunderstorms will continue to develop in these areas along the central/southern Blue Ridge (as far north as Roanoke to Boone NC). Storms will then begin to come off the Blue Ridge and may congeal into clusters or short lines as they move into Southside and Surry through Caswell Counties. The degree of instability suggests that stronger cores may produce gusty winds, heavy rainfall and perhaps small hailstones (though noting that freezing levels are higher today than yesterday). Given the shear profile, organized severe is not expected but one may become marginally severe as storms move eastward. North of Route 460, would only expect isolated storm coverage at best given somewhat lower instability. Storms should either weaken and/or move eastward by mid to late evening per consensus in convective allowing models such as the HRRR, 3-km NAM and most of the SPC HREF ensemble members. Otherwise, skies should start to turn partly cloudy to mostly clear, with potential for areas of mist or fog to develop in the Piedmont and in the western river valleys. Areas that do get rain today also would be a preferred development area for patchy mist or fog. It will start to feel more summerlike starting tonight as lows fall into the upper 50s to mid 60s, with dewpoints only a few degrees lower. 500 mb ridging takes place overnight into Saturday across the Southeastern states. Further north into the northern Mid-Atlantic region into northern Virginia, stronger mid-level westerlies and a likely convectively active storm track (ref SPC's Day-2 Outlook Slight/Enhanced Risk area for northern MD through PA). Mid-level lapse rates are progged to become rather steep for our forecast area tomorrow (around 7-8 C/km) but also remain quite capped around 850- 750 mb with some dryness noted above 600 mb on most forecast soundings. It's also not really clear what liftng mechanisms may be available other than mesoscale zones of differential heating/wind convergence along the southern Blue Ridge. Kept inherited slight chance level PoP for isolated afternoon thunderstorms but the risk for thunderstorms doesn't appear as great. Any storm that were to form would likely develop rather quickly but also be slow-moving. Will need to keep tabs on developments further to the north to get a better triggering mechanism to encourage a greater storm coverage but that doesn't appear a likely outcome on Saturday. Good amount of sunshine and summerlike 850 mb temperatures between 16 to 18C supports highs well into the 80s to the lower 90s. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 317 PM EDT Friday... Going to see belt of westerlies staying just north of the forecast area Saturday night into Sunday. Frontal boundary will also be situated in a west-east fashion from northern Missouri to northern VA, with some fluctuations north/south at times, based on how strong convection is vs no convection. Models agree on having crux of activity lined up along/north of the front across the Ohio Valley into the mid-Atlantic Saturday night. Sunday, some southward progression may occur due to density of convection pushing the front south, though models have 5h flow more wnw with stronger ridge in place over the TN Valley. Seems pattern favors potential outflow induced convection into our western and northern forecast area Sunday afternoon, though models are having better convergence north of our area. Will lean at the moment on a drier forecast given the warmer air aloft, but confidence is low on a dry Sunday especially north of I-64. The 12z NAM is showing strong piece of energy nosing south into southeast WV Sunday evening, while other models are weaker and further north. Still not going to put in high pops at this point but focus slight to low chance north of I-64 to Buckingham County into Sunday night. Monday into Monday night, our forecast area stays at least to a point under the ridge, but there is some northward building of the ridge on the NAM into the Ohio Valley which could bring a better shot of showers and storms to the area Monday. The other models are flatter, but all agree on a sub-tropical sfc/upper low over the Gulf of Mexico, which will put a squeeze play over us, which for the most part should keep us drier at times Mon night, but with front to the north in our vicinity, cannot go entirely dry. Expect temperatures to run 10 to as much as 20 degrees above normal, and hotter daytime highs will be dependent on cloud cover from upstream storms. If we get any dense high level blowoff cirrus, temps will be a bit cooler, but still warmer than normal. Record highs, and record warm lows will be in jeopardy into early next week. Lows will range from the upper 50s to around 60 in the mountains, to lower to mid 60s east, which is more similar to July. Instead of Mother's Day, it will feel more like Independence Day, with highs in the 80s west, to lower 90s east. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 317 PM EDT Friday... Expect a wetter/more humid and possibly tropical like week. Both 12z GFS and ECMWF are similar in showing an upper low situated over the Gulf Coast to edge northward toward the southern Appalachians by midweek while opening into a trough. High pwats, and southerly flow in the low/mid levels will send us a threat of showers/storms each day, and not really seeing much of a lull at night, except in thunderstorms. Confidence is medium to high that most of the week will be wetter than normal, with possible flooding concerns if the low slows down with interaction with the front to the north, and given weaker flow in the upper levels storms may be slow movers. Temperatures stay above normal but with showery weather and high humidities, they will not be as hot during the day as Sunday/Monday. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 142 PM EDT Friday... Expect area of VFR cumulus in the western mountains to continue to deepen, with a few of these turning into showers or thunderstorms between 20-01z. Best chance of any thunderstorms is from Bluefield to Roanoke to Danville south, with a more limited/isolated threat for Lewisburg and Lynchburg. Coverage likely not better than scattered, with brief MVFR-IFR rain and gusty outflow gusts, and cloud to ground lightning being the main thunderstorm hazards. Have shown SHRA VCTS in this time window, though it will be on the later end of that range at Danville. Any showers/thunderstorms should come to an end by late evening. We did see some river valley fog this morning and with higher dewpoint depressions tonight, fog or stratus may again develop. Shown 1-3SM BR at Lynchburg, Blacksburg and Danville. Areas that do receive rain this afternoon or night would also be favored trouble spots for fog. West to southwest winds 4-7 kts become light west to calm. Into Saturday...may have some residual high clouds after any fog burns off around 12-13z but again expect deepening cumulus, more so along the southern Blue Ridge (likely away from any TAF). May have some showers in this corridor but potential for thunder looks even more limited Saturday. Winds southwest 4-6 kts. Moderate confidence in visibilities, high confidence in ceilings and winds. .Extended Aviation Discussion... Generally VFR, through chances for isolated afternoon showers and thunderstorms will exist this weekend. A greater coverage of showers or thunderstorms, closer to scattered, may be possible in northern counties Sunday. Active storm track will likely be positioned further to the north, but any slip south would put parts of the Blacksburg area in a greater threat of thunder than currently envisioned. Confidence in storm development is low to moderate this weekend. Additional showers and storms may make for another round of sub- VFR on Monday and/or Tuesday pending exactly how far south the next front makes it. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...WP LONG TERM...WP AVIATION...AL/JH
Hazardous Weather Outlook National Weather Service Blacksburg VA 319 PM EDT Fri May 11 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-121930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 319 PM EDT Fri May 11 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT FRI MAY 11 2018
VAZ012-013-015>017-112130-
Grayson-Pulaski-Floyd-Wythe-Carroll-
451 PM EDT FRI MAY 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...SOUTHWESTERN FLOYD...SOUTHEASTERN WYTHE...
CARROLL AND NORTHEASTERN GRAYSON COUNTIES...
Until 530 PM EDT
At 451 PM EDT, a strong thunderstorm was located near Byllesby,
moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hillsville...
Indian Valley...
Patterson...
Willis...
and Allisonia.
LAT...LON 3689 8109 3698 8043 3666 8056 3666 8059
3665 8060 3675 8113
TIME...MOT...LOC 2051Z 279DEG 23KT 3679 8101
JRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL RURAL RETREAT 36.90N 81.27W
05/11/2018 E0.50 INCH WYTHE VA BROADCAST MEDIA
&&
HYSELLSpecial Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT FRI MAY 11 2018
VAZ033-034-044-112130-
Franklin-Bedford-Pittsylvania-
459 PM EDT FRI MAY 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA...SOUTH CENTRAL BEDFORD AND NORTHEASTERN
FRANKLIN COUNTIES...
Until 530 PM EDT
At 459 PM EDT, a strong thunderstorm was located over Western Smith
Mountain Lake, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Penhook...
Smith Mountain Lake State Park...
Burnt Chimney...
Western Smith Mountain Lake...
and Pittsville.
LAT...LON 3700 7987 3714 7983 3714 7941 3708 7942
3706 7944 3706 7943 3690 7947
TIME...MOT...LOC 2059Z 280DEG 12KT 3705 7974
JRSpecial Weather Statement National Weather Service BLACKSBURG VA 502 PM EDT FRI MAY 11 2018 NCZ005-VAZ043-044-112130- Rockingham-Henry-Pittsylvania- 502 PM EDT FRI MAY 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHERN HENRY COUNTIES AND THE SOUTHERN CITY OF MARTINSVILLE... Until 530 PM EDT At 501 PM EDT, a strong thunderstorm was located near Horse Pasture, moving east at 20 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Eden... Martinsville... Spencer... Axton... and Harrisons Crossroads. This includes The following Locations The Martinsville Speedway and Martinsville Airport. LAT...LON 3654 8002 3668 8002 3668 7956 3641 7963 TIME...MOT...LOC 2101Z 281DEG 18KT 3660 7990 JR
Special Weather Statement
National Weather Service BLACKSBURG VA
514 PM EDT FRI MAY 11 2018
NCZ020-112145-
Yadkin-
514 PM EDT FRI MAY 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN YADKIN COUNTY...
Until 545 PM EDT
At 514 PM EDT, a strong thunderstorm was located over East Bend,
moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
East Bend...
and Enon.
LAT...LON 3617 8059 3627 8054 3626 8053 3626 8047
3622 8043 3621 8045 3617 8044 3614 8044
3612 8046 3612 8048
TIME...MOT...LOC 2114Z 286DEG 13KT 3620 8047
JRSpecial Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT FRI MAY 11 2018
NCZ005-VAZ032-043-112200-
Rockingham-Henry-Patrick-
521 PM EDT FRI MAY 11 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKINGHAM...SOUTHERN HENRY AND EASTERN PATRICK COUNTIES
AND THE CITY OF MARTINSVILLE...
Until 600 PM EDT
At 520 PM EDT, a strong thunderstorm was located over Sanville,
moving east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Martinsville...
Stuart...
Spencer...
Bassett...
and Critz.
This includes The following Locations The Martinsville Speedway and
Martinsville Airport.
LAT...LON 3652 8003 3654 8003 3654 8009 3664 8035
3681 8022 3675 7974 3648 7992
TIME...MOT...LOC 2120Z 286DEG 24KT 3668 8009
JRThe Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752825.